Hail, Red Willow
- When
- May 23, 1:25 PM CST
- Where
- Red Willow County, 4 mi N of Red Willow
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.288, -100.500
Severe thunderstorms developed during the afternoon, producing extremely heavy rainfall and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Severe thunderstorms developed during the afternoon, producing extremely heavy rainfall and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 11:22 AM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1122 AM MDT FRI MAY 23 2008
.DISCUSSION...
320 AM MDT FRI MAY 23 2008
WARM...WINDY...AND UNSETTLED.
AGAIN.
THE WEATHER PATTERN OVER THE CENTRAL HIGH PLAINS TODAY IS SIMILAR
TO THAT OF YESTERDAY. A LARGE UPPER LOW PRESSURE SYSTEM IS
ROTATING OVER THE WESTERN UNITED STATES AND PRODUCING A STRONG
SOUTHERLY FLOW OVER THE CENTRAL HIGH PLAINS. AN INVERTED SURFACE
TROUGH (DRYLINE) IS IN PLACE ACROSS THE SOUTHERN HIGH PLAINS WITH
DRYER AIR TO THE WEST OF THE TROUGH AXIS AND MOIST SOUTHEASTERLY
FLOW TO THE EAST OF THE TROUGH AXIS. THUNDERSTORMS ARE ONGOING
THIS MORNING IN THE VICINITY OF A SURFACE WARM FRONT FEATURE
EXTENDING BACK AROUND TO THE CONVERGENCE AREA NEAR THE TROUGH
AXIS (DRYLINE).
EXPECT ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH THE DAY AS THE
SURFACE FEATURES ARE EXPECTED TO MOVE VERY LITTLE TODAY. AS THE
DAYTIME TEMPERATURES RISE...SURFACE BASED INSTABILITIES WILL
INCREASE AS AN UPPER SHORT WAVE TROUGH ROTATES AROUND THE MAIN
UPPER CIRCULATION AND LIFTS OUT ACROSS THE CENTRAL HIGH PLAINS
REGION. SPC HAS OUTLINED A MODERATE RISK AREA NEAR THE WARM FRONT
FEATURE TO HIGHLIGHT THE POSSIBILITY OF SEVERE WEATHER IN THE DEEP
MOISTURE REGION AHEAD OF THE DRYLINE AS SUPERCELLS DEVELOP AND
PRODUCE LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES.
WITH THE WINDY CONDITIONS EXPECTED...A WIND ADVISORY HAS BEEN
ISSUED FOR THIS AFTERNOON INTO THE EARLY EVENING.
FOR THE WINDY CONDITIONS COMBINED WITH THE DRY CONDITIONS IN THE
VICINITY OF AND TO THE WEST OF THE DRYLINE...A RED FLAG WARNING
HAS BEEN ISSUED FOR CRITICAL FIRE WEATHER CONDITIONS FOR THIS
AFTERNOON THROUGH THE EARLY EVENING.
THE CURRENT PATTERN BEGINS TO BREAK DOWN THIS WEEKEND AND DURING
THE BEGINNING OF NEXT WEEK AS THE CENTRAL HIGH PLAINS REGION COMES
MORE UNDER THE INFLUENCE OF A STRENGTHENING RIDGE CENTERED OVER THE
CENTRAL UNITED STATES. THIS WILL PROVIDE SOME RELIEF ON SUNDAY FROM
THE THUNDERSTORM ACTIVITY THAT IS EXPECTED TO CONTINUE THROUGH
SATURDAY WITH ONLY A SLIGHT CHANCE EACH DAY DURING THE FIRST PART
OF NEXT WEEK.
HAVE CHANGED VERY LITTLE PAST DAY THREE GIVEN THE UNCERTAINTY OF
THE PATTERN DEVELOPMENT NEXT WEEK AND GIVEN THE TIME SPENT ON THE
NEAR TERM THUNDERSTORM THREAT.
LOCKHART
&&
.AVIATION...
1113 AM MDT FRI MAY 23 2008
LINE OF THUNDERSTORMS OVER NORTHWESTERN KS AND SOUTHWESTERN NE
SHOULD BE OUT OF THE REGION...INCLUDING KMCK...BY 20Z.
HOWEVER...EXPECTING FURTHER THUNDERSTORM DEVELOPMENT THIS
AFTERNOON. EXACT TIMING OF THUNDERSTORMS IS THE BIG VARIABLE RIGHT
NOW...BUT UNDER ANY THUNDERSTORMS THAT DEVELOP EXPECT IFR
CONDITIONS...BASED ON OBS UNDER THUNDERSTORMS THIS MORNING.
SFJ
&&
.FIRE WEATHER...
1113 AM MDT FRI MAY 23 2008
RED FLAG WARNING FOR KANSAS COUNTIES HAS BEEN CANCELLED. OBS SHOW
DEW POINTS IN THE 60S...THUS DO NOT EXPECT RH VALUES AT OR BELOW
15 PERCENT. DRIER AIR IS OVER COLORADO...THUS THE RFW CONTINUES
FOR CHEYENNE AND KIT CARSON COUNTIES IN COLORADO
FS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR KSZ001-
002-013-014-027-028-041-042.
FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR KSZ002>004-
014>016-028-029.
NE...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR NEZ079-
080.
FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NEZ080-081.
CO...WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ090>092.
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ253-254.
&&
WFO GOODLANDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1147 AM MDT FRI MAY 23 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1147 AM MDT FRI MAY 23 2008 /1247 PM CDT FRI MAY 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT EAST OF A LINE FROM JOES COLORADO TO LEOTI KANSAS. ABUNDANT MOISTURE TRANSPORTED ON SOUTHEAST WIND WILL COMBINE WITH INSTABILITY TO PRODUCE THUNDERSTORMS THIS AFTERNOON ACROSS THE TRI-STATE AREA. THUNDERSTORMS SHOULD BECOME MORE NUMEROUS LATE THIS AFTERNOON AND TONIGHT AS A DISTURBANCE ALOFT FURTHER INTENSIFIES STORMS. THERE IS PLENTY OF SHEAR SO THAT SUPERCELL THUNDERSTORMS ARE LIKELY WITH LARGE HAIL AND TORNADOES. IN ADDITION...NUMEROUS THUNDERSTORMS MOVING RAPIDLY NORTH OVER THE SAME PATH WILL INCREASE THE POTENTIAL FOR FLASH FLOODING ESPECIALLY OVER EASTERN PORTIONS OF THE AREA WHERE SIGNIFICANT RAINFALL OCCURRED LAST NIGHT. IN ADDITION...STRONG SOUTHERLY WINDS WILL BE OBSERVED ACROSS A PORTION OF THE THE REGION TODAY. SOUTH WINDS OF 30 TO 35 MPH WITH GUSTS AROUND 45 MPH ARE POSSIBLE. EXTREME FIRE DANGER ALSO EXISTS THIS AFTERNOON OVER KIT CARSON AND CHEYENNE COUNTIES IN COLORADO. LOW RELATIVE HUMIDITIES COMBINED WITH STRONG WINDS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF THUNDERSTORMS EXISTS AGAIN ON SATURDAY AND SATURDAY NIGHT. THERE WILL BE A BRIEF RELIEF FROM THUNDERSTORM ACTIVITY ON SUNDAY BEFORE THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY DURING THE FIRST PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. FS
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
753 AM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM HAIL 3 S GOODLAND 39.31N 101.71W
05/22/2008 E1.75 INCH SHERMAN KS TRAINED SPOTTER
0158 PM HAIL 1 S GOODLAND 39.33N 101.71W
05/22/2008 E1.75 INCH SHERMAN KS NWS EMPLOYEE
0200 PM HAIL GOODLAND 39.35N 101.71W
05/22/2008 E1.75 INCH SHERMAN KS TRAINED SPOTTER
0200 PM HAIL GOODLAND 39.35N 101.71W
05/22/2008 E1.00 INCH SHERMAN KS OFFICIAL NWS OBS
0225 PM HAIL 11 N ATWOOD 39.97N 101.04W
05/22/2008 E1.00 INCH RAWLINS KS TRAINED SPOTTER
LATE REPORT
0231 PM HAIL 9 N ATWOOD 39.94N 101.04W
05/22/2008 E0.75 INCH RAWLINS KS TRAINED SPOTTER
0233 PM NON-TSTM WND GST 4 S BURLINGTON 39.25N 102.27W
05/22/2008 M58.00 MPH KIT CARSON CO ASOS
0235 PM HAIL 15 NW ST. FRANCIS 39.92N 102.00W
05/22/2008 E0.75 INCH CHEYENNE KS TRAINED SPOTTER
0235 PM HAIL 4 E OAKLEY 39.13N 100.78W
05/22/2008 E1.25 INCH GOVE KS EMERGENCY MNGR
0240 PM HAIL 4 E OAKLEY 39.13N 100.78W
05/22/2008 E1.25 INCH GOVE KS EMERGENCY MNGR
0240 PM NON-TSTM WND GST 9 NNE KIT CARSON 38.88N 102.73W
05/22/2008 M70.00 MPH CHEYENNE CO MESONET
0240 PM TSTM WND GST 12 N GOODLAND 39.52N 101.71W
05/22/2008 M58.00 MPH SHERMAN KS MESONET
0245 PM HAIL 1 E ST. FRANCIS 39.77N 101.78W
05/22/2008 E0.75 INCH CHEYENNE KS TRAINED SPOTTER
0247 PM TORNADO 18 SW GOVE 38.78N 100.73W
05/22/2008 GOVE KS STORM CHASER
REPORT RELAYED FROM SPOTTER NETWORK
0252 PM NON-TSTM WND GST 4 S BURLINGTON 39.25N 102.27W
05/22/2008 M60.00 MPH KIT CARSON CO ASOS
0300 PM NON-TSTM WND GST 9 NNE KIT CARSON 38.88N 102.73W
05/22/2008 M72.00 MPH CHEYENNE CO MESONET
0304 PM HAIL 12 S GRINNELL 38.95N 100.63W
05/22/2008 E1.75 INCH GOVE KS LAW ENFORCEMENT
STORM WAS ALSO ROTATING
0311 PM HAIL 6 W GOVE 38.96N 100.60W
05/22/2008 E1.00 INCH GOVE KS STORM CHASER
REPORT RELAYED FROM THE SPOTTER NETWORK.
0319 PM TORNADO 10 S GRINNELL 38.98N 100.63W
05/22/2008 GOVE KS EMERGENCY MNGR
0345 PM HAIL BENKELMAN 40.05N 101.54W
05/22/2008 E0.88 INCH DUNDY NE TRAINED SPOTTER
0348 PM HAIL 5 N GRINNELL 39.20N 100.63W
05/22/2008 E2.00 INCH SHERIDAN KS STORM CHASER
0359 PM FLASH FLOOD 4 S GRINNELL 39.07N 100.63W
05/22/2008 GOVE KS EMERGENCY MNGR
WATER RUNNING OVER THE ROAD.
0400 PM HAIL 3 E OAKLEY 39.13N 100.80W
05/22/2008 M1.50 INCH GOVE KS LAW ENFORCEMENT
0401 PM HAIL 2 SSE REXFORD 39.44N 100.73W
05/22/2008 E1.75 INCH THOMAS KS TRAINED SPOTTER
0407 PM NON-TSTM WND GST 4 S BURLINGTON 39.25N 102.27W
05/22/2008 M60.00 MPH KIT CARSON CO ASOS
0414 PM TORNADO 10 NW HOXIE 39.46N 100.57W
05/22/2008 SHERIDAN KS LAW ENFORCEMENT
0420 PM HAIL 1 NW GRINNELL 39.14N 100.64W
05/22/2008 M3.00 INCH SHERIDAN KS TRAINED SPOTTER
HAIL UP TO 3.5 IN. RELAYED FROM NSSL
0422 PM NON-TSTM WND GST 4 S BURLINGTON 39.25N 102.27W
05/22/2008 M58.00 MPH KIT CARSON CO ASOS
0425 PM HAIL 3 W MENLO 39.36N 100.78W
05/22/2008 E1.75 INCH THOMAS KS TRAINED SPOTTER
HEAVY RAIN
0425 PM TORNADO 13 SW OBERLIN 39.69N 100.70W
05/22/2008 DECATUR KS PUBLIC
0430 PM TSTM WND DMG 3 W GRAINFIELD 39.11N 100.53W
05/22/2008 GOVE KS TRAINED SPOTTER
SEMI BLOWN OVER ON I70. TIME ESTIMATED
0431 PM TORNADO 3 NW GRAINFIELD 39.14N 100.51W
05/22/2008 SHERIDAN KS STORM CHASER
0440 PM TORNADO 10 SW HOXIE 39.25N 100.57W
05/22/2008 SHERIDAN KS TRAINED SPOTTER
0440 PM TORNADO 3 SW OBERLIN 39.79N 100.57W
05/22/2008 DECATUR KS STORM CHASER
STORM CHASERS SAW TORNADO FROM 440 PM MDT TO 450 PM.
0455 PM TORNADO OBERLIN 39.82N 100.53W
05/22/2008 DECATUR KS EMERGENCY MNGR
MULTIPLE REPORTS OF A TORNADO. POSSIBLE DAMAGE IN OBERLIN
0501 PM TORNADO 4 NW HOXIE 39.40N 100.49W
05/22/2008 SHERIDAN KS NWS EMPLOYEE
LARGE TORNADO NW OF HOXIE
0505 PM TORNADO 7 NW HOXIE 39.43N 100.53W
05/22/2008 SHERIDAN KS TRAINED SPOTTER
0513 PM TORNADO 10 N UTICA 38.79N 100.17W
05/22/2008 GOVE KS STORM CHASER
0514 PM TORNADO 6 N OBERLIN 39.91N 100.53W
05/22/2008 DECATUR KS LAW ENFORCEMENT
PERSISTED FOR 10 MINUTES
0522 PM TORNADO 1 S DRESDEN 39.61N 100.42W
05/22/2008 DECATUR KS NWS EMPLOYEE
2 TORNADOES. 1 EAST OF HIGHWAY 23, AND 1 WEST OF HIGHWAY
23.
0532 PM NON-TSTM WND GST 4 S BURLINGTON 39.25N 102.27W
05/22/2008 M62.00 MPH KIT CARSON CO ASOS
0534 PM NON-TSTM WND GST KIRK 39.62N 102.60W
05/22/2008 M60.00 MPH YUMA CO MESONET
0536 PM TORNADO 3 NNE DRESDEN 39.66N 100.40W
05/22/2008 DECATUR KS LAW ENFORCEMENT
0545 PM HAIL OBERLIN 39.82N 100.53W
05/22/2008 M0.75 INCH DECATUR KS CO-OP OBSERVER
0559 PM TORNADO E KANONA 39.80N 100.39W
05/22/2008 DECATUR KS LAW ENFORCEMENT
0604 PM HAIL 3 WSW GOVE 38.94N 100.54W
05/22/2008 M1.25 INCH GOVE KS TRAINED SPOTTER
0606 PM FUNNEL CLOUD 8 N OAKLEY 39.24N 100.85W
05/22/2008 THOMAS KS LAW ENFORCEMENT
0618 PM HAIL 3 S PARK 39.07N 100.36W
05/22/2008 E0.75 INCH GOVE KS TRAINED SPOTTER
0627 PM TSTM WND DMG 3 N LEBANON 40.09N 100.28W
05/22/2008 RED WILLOW NE TRAINED SPOTTER
LIGHT POLES SNAPED AND GARAGE DESTROYED. TIME ESTIMATED.
0637 PM HAIL 8 N QUINTER 39.18N 100.23W
05/22/2008 E1.00 INCH SHERIDAN KS TRAINED SPOTTER
0639 PM HAIL 15 S NORTON 39.62N 99.89W
05/22/2008 E1.75 INCH NORTON KS TRAINED SPOTTER
POWER OUTAGES ALSO REPORTED.
0648 PM HAIL 12 S NORTON 39.66N 99.89W
05/22/2008 E0.88 INCH NORTON KS TRAINED SPOTTER
HEAVY RAIN AND WIND GUSTS TO 50 MPH ALSO REPORTED.
0719 PM TSTM WND GST 4 ENE DENSMORE 39.66N 99.67W
05/22/2008 M58.00 MPH NORTON KS STORM CHASER
REPORT RELAYED FROM SPOTTER NETWORK.
0719 PM FLOOD NORTON 39.84N 99.89W
05/22/2008 NORTON KS STORM CHASER
STREET FLOODING IN DOWNTOWN NORTON. WATER UP TO 1 FOOT
DEEP. REPORT RELAYED FROM SPOTTER NETWORK.
0728 PM HAIL ALMENA 39.89N 99.71W
05/22/2008 E1.75 INCH NORTON KS TRAINED SPOTTER
ALONG WITH 50 TO 60 MPH WINDS
0731 PM HAIL 3 E ALMENA 39.89N 99.65W
05/22/2008 E2.50 INCH NORTON KS TRAINED SPOTTER
1030 PM HEAVY RAIN 1 E HILL CITY 39.37N 99.83W
05/22/2008 M2.90 INCH GRAHAM KS CO-OP OBSERVER
0700 AM HAIL OBERLIN 39.82N 100.53W
05/23/2008 E1.00 INCH DECATUR KS EMERGENCY MNGR
&&
FOLTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1156 AM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM HEAVY RAIN 1 N ATWOOD 39.82N 101.04W
05/23/2008 M4.85 INCH RAWLINS KS TRAINED SPOTTER
TOTAL SINCE YESTERDAY MORNING
&&
SJOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1216 PM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM HEAVY RAIN 7 NW ATWOOD 39.88N 101.13W
05/23/2008 M5.90 INCH RAWLINS KS TRAINED SPOTTER
RAIN TOTAL SINCE YESTERDAY MORNING
&&
SJOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1254 PM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM HAIL COLBY 39.39N 101.05W
05/23/2008 E0.88 INCH THOMAS KS AMATEUR RADIO
&&
FOLTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1257 PM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM HAIL COLBY 39.39N 101.05W
05/23/2008 E1.00 INCH THOMAS KS TRAINED SPOTTER
&&
SJOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 PM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM HAIL COLBY 39.39N 101.05W
05/23/2008 E1.75 INCH THOMAS KS TRAINED SPOTTER
&&
SJOHNSONThe Goodland radar (KGLD), 145 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
4 hail, 2 flood, 1 thunderstorm wind. Local standard time, as filed.
Street flooding was reported on highway 6 southwest of McCook. 24-hour rainfall approached 4 inches across the area.
Several days of heavy rainfall resulted in widespread flooding of county roads across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103406, 103404, 103407, 103408, 103409, 103410, 103405.